Alabama, 2003

Flash Flood in Alabama, May 6, 2003

May 6, 2003 · NWS BMX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 6, 9:14 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, May 6, 9:14 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1014 AM CDT TUE MAY 06 2003

MOIST...UNSTABLE AIR MASS CONTINUES ACROSS THE AREA.  SOUNDING DATA
INDICATES THAT CAP WILL ERODE BY LATER THIS AFTERNOON.  AS WE
CONTINUE TO HEAT UP...EXPECT MORE SHOWER/THUNDERSTORM DEVELOPMENT.
WILL GENERALLY CONTINUE WITH THE SAME BASIC FORECAST AND JUST
ADJUST THE WORDING SLIGHTLY.

.BHM...NONE.
Hazardous weather outlook, May 6, 6:18 AM CST, 4 hours 12 minutes before
ALZ011>015-017>050-061400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
718 AM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

ALABAMA REMAINS IN A VERY WARM AND UNSTABLE AIRMASS THIS MORNING...
AND STRONG TO SEVERE THUNDERSTORMS CONTINUED EARLY THIS MORNING IN
AREAS TO THE NORTH AND WEST OF THE COUNTY WARNING AREA SERVED BY THE
BIRMINGHAM OFFICE.  AS CONDITIONS WARM UP AGAIN THROUGHOUT THE
DAY...THERE IS A CHANCE THAT SEVERE THUNDERSTORMS COULD DEVELOP OR
MOVE INTO CENTRAL ALABAMA.  ALTHOUGH THE PRIMARY THREAT FROM THESE
STORMS WILL BE DAMAGING WINDS AND LARGE HAIL...THERE IS ALSO A
CONTINUED POSSIBILITY OF ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

AN UPPER LEVEL RIDGE WILL GRADUALLY BUILD IN FROM THE SOUTH OVER THE
REST OF THE WEEK.  THIS WILL MOVE THE AREA OF POTENTIAL SEVERE
THUNDERSTORMS A LITTLE FARTHER NORTH EACH DAY.

THE SEVERE WEATHER POTENTIAL WILL BE IN AREAS GENERALLY NORTH OF
INTERSTATE 20 ON WEDNESDAY...AND THEN BE COMPLETELY NORTH OF ALABAMA
BY THURSDAY.

ALTHOUGH THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS FRIDAY
THROUGH MONDAY...NO WIDESPREAD OR ORGANIZED AREAS OF SEVERE STORMS
AREA EXPECTED ON THOSE DAYS.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO RAPIDLY CHANGING
CONDITIONS TODAY AND TONIGHT.  ACTIVATION OF STORM SPOTTERS AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED TODAY.

In the hours before

Special weather statement, May 6, 5:00 AM CST, 5 hours 30 minutes before
ALZ011-014-017>021-026-061115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
600 AM CDT TUE MAY 06 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 262...

  BLOUNT...CALHOUN...CHEROKEE...CLEBURNE...ETOWAH...
  MARION...ST CLAIR...WINSTON...
Special weather statement, May 6, 7:17 AM CST, 3 hours 13 minutes before
ALZ011-061345-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
817 AM CDT TUE MAY 6 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR MARION COUNTY UNTIL 845 AM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 817 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 10 MILES WEST OF HACKLEBURG...MOVING EAST AT 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HACKLEBURG AND BEAR
CREEK THROUGH 845 AM CDT.

THE PRIMARY THREAT FROM THIS STORM IS SMALL HAIL AND STRONG WINDS.
WINDS 35 TO 45 MPH IS LIKELY.  OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

ANOTHER CONCERN IS HEAVY RAINFALL IN A SHORT PERIOD OF TIME...CAN
PRODUCE LOCALIZED FLOODING OF STREETS AND DRAINAGE AREAS.

LAT...LON 3422 8819 3432 8816 3431 8764 3417 8765
Special weather statement, May 6, 7:46 AM CST, 2 hours 44 minutes before
ALZ011-061415-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
846 AM CDT TUE MAY 6 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR MARION COUNTY UNTIL 915 AM
CDT...

AT 842 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES WEST OF HACKLEBURG...MOVING EAST AT 45 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HACKLEBURG AND BEAR
CREEK THROUGH 915 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS...DANGEROUS
LIGHTNING...AND HAIL. WINDS OF  35 TO 45 MPH ARE LIKELY WITH THESE
STORMS. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR
OTHER HOUSEHOLD ITEMS COULD BE BLOWN AROUND.

LAT...LON 3432 8802 3415 8802 3414 8765 3430 8765
Special weather statement, May 6, 7:58 AM CST, 2 hours 32 minutes before
ALZ014-061445-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
858 AM CDT TUE MAY 6 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR WINSTON COUNTY UNTIL 945 AM
CDT...

AT 853 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 26 MILES WEST OF GRAYSON...MOVING EAST AT 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GRAYSON THROUGH 945
AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS...DEADLY
LIGHTNING...AND HAIL. WINDS OF 35 TO 45 MPH ARE LIKELY WITH THESE
STORMS. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR
OTHER HOUSEHOLD ITEMS COULD BE BLOWN AROUND.

LAT...LON 3430 8763 3416 8763 3419 8719 3430 8718

The radar

The Northeast Alabama radar (KHTX), 95 km away, was scanning. The volume nearest the first event began at 16:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cherokee

When
May 6, 10:30 AM CST to 12:30 PM CST
Where
Cherokee County, Countywide
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
34.176, -85.604 (the zone’s center; the record gives no point)

Several roads were flooded around Gaylesville and Broonsville. Most county roads north of Centre were temporarily impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361103.